Mississippi, 2009

Damaging Winds in Mississippi, June 28, 2009

June 28, 2009 · NWS MEG · 2 events in 2 counties and zones

A cold front moving into an unstable airmass across Northern Mississippi during the afternoon hours triggering scattered thunderstorms. A few of the storms were severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moving into an unstable airmass across Northern Mississippi during the afternoon hours triggering scattered thunderstorms. A few of the storms were severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 28, 11:42 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 28, 11:42 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 PM CDT SUN JUN 28 2009

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 1118 AM CDT SUN JUN 28 2009/

UPDATE...
NO MAJOR CHANGES PLANNED AT THIS TIME OTHER THAN TO LOWER POPS AREA
WIDE EXCEPT FOR NORTHEAST MISSISSIPPI.

DISCUSSION...
COLD FRONT IS CURRENTLY LOCATED ACROSS THE MIDSOUTH THIS MORNING
AND JUST AHEAD OF THIS FRONT IS A BOUNDARY PUSHING ACROSS NORTH
MISSISSIPPI. BEHIND THIS BOUNDARY...WINDS ARE TURNING NORTHERLY
BUT THE DRIER AIR STILL REMAINS WELL BEHIND THE SURFACE COLD
FRONT. HOWEVER...THIS DRIER AIR IS ALREADY MAKING ITS WAY INTO
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST
TENNESSEE THIS MORNING. WITH ALL THAT SAID...BELIEVE THE GREATEST
CHANCE FOR CONVECTION REMAINS ACROSS NORTHEAST MISSISSIPPI WHERE
THE BEST MOISTURE AND CONVERGENCE RESIDE.

CURRENT HEAT ADVISORY LOOKS FINE AS HEAT INDICES WILL APPROACH
105 DEGREES BUT THIS ADVISORY MAY BE ABLE TO BE CANCELLED FOR SOME
LOCATIONS LATER THIS AFTERNOON AS SOME OF THAT DRIER AIR MOVES
INTO THE MIDSOUTH.

KNS

PREV DISCUSSION... /ISSUED 402 AM CDT SUN JUN 28 2009/

HOT AND HUMID WEATHER WILL CONTINUE ONE LAST DAY ALONG AND SOUTH
OF A WYNNE AR TO SAVANNAH TN LINE BEFORE COOLER AND MUCH DRIER AIR
MOVES INTO THE AREA TONIGHT.

DEALING WITH TODAY/S HEAT FOR AREAS SOUTH OF THE LINE MENTIONED
ABOVE AND STRONG/SEVERE THUNDERSTORM/RAIN POTENTIAL TODAY ARE THE
BIGGEST CONCERNS.

LATEST MODELS WERE IN FAIR TO GOOD AGREEMENT. USED A BLEND OF
THEM. PREFERRED THE 00Z NAM/ECMWF FOR BEST HANDLING TODAY/S
WEATHER. THE 00Z GFS APPEARED TO BE TOO DRY ACROSS THE AREA.

NO MAJOR CHANGES WERE MADE TO THE PREVIOUS FORECAST.

AT 4 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...WARM...
MUGGY...AND RAINFREE CONDITIONS WERE OCCURRING WITH SURFACE
TEMPERATURES BETWEEN 70 AND 84 DEGREES. A WEAKENING LINE OF
SHOWERS AND THUNDERSTORMS WERE ALONG A COLD FRONT THAT EXTENDED
FROM NORTHEAST OKLAHOMA TO JUST SOUTH OF ST. LOUIS MISSOURI.

REGARDING THE HEAT ADVISORY TODAY...LEFT ALONE AS IT APPEARS TO BE
IN VERY GOOD SHAPE AS HIGHEST TEMPERATURES...95 TO 99 DEGREES...
AND HIGHEST DEWPOINTS IN THE LOWER 70S...WILL YIELD HEAT INDICES
105 TO 108 DEGREES BETWEEN 11 AM AND 7 PM CDT ALONG AND SOUTH OF A
WYNNE AR TO MEMPHIS TO SAVANNAH TN LINE. DO NOT EXPECT TO EXTEND
ADVISORY IN AREA OR DURATION. MAY BE ABLE TO CANCEL IT A FEW HOURS
EARLY IF THUNDERSTORMS CAN WORK OVER/COOL THE AIR THIS AFTERNOON.
AREAS NORTH OF THE ADVISORY WILL BE COOLER TODAY WITH DECREASING
DEWPOINTS WITH HIGHS MAINLY IN THE LOWER 90S AND HEAT INDEX VALUES
GENERALLY BELOW 100 DEGREES.

REGARDING STRONG/SEVERE/RAIN POTENTIAL TODAY...COLD FRONT WILL
SERVE AS A FOCUS TO PRODUCE LIFT IN A HOT UNSTABLE AIRMASS.
HOWEVER...WEAK LOW LEVEL CONVERGENCE WITH SURFACE WINDS VEERING TO
THE NORTH AND FAIRLY WEAK 0-6 KM SHEAR GENERALLY LESS THAN 25
KTS WILL SUPPORT MAINLY UNORGANIZED PULSE TYPE CONVECTION. BELIEVE
AREAS NEAR THE TN RIVER ALONG THE FAR EASTERN RANGE OF THE
FORECAST AREA WILL HAVE THE BEST SHOT FOR CONVECTION TODAY WHERE
DYNAMICS/LIFT WILL BE BEST AND WHERE CONVECTIVE TEMPERATURES HAVE
THE BEST SHOT OF BEING MET. TIERED RAIN CHANCES 20 PERCENT NEAR
JONESBORO AR TO 50 ALONG THE TN RIVER. DO NOT THINK ALL AREAS
WILL GET WET...BUT AREAS THAT DO GET RAINFALL MAY GET 0.50 INCH
OR MORE. ON AVERAGE...LESS THAN 0.25 INCH OR RAINFALL IS EXPECTED
TODAY ACROSS THE FORECAST AREA.

KEPT A FEW STRONG TO SEVERE STORM MENTION IN HWO AS A FEW WET
MICROBURSTS MAY OCCUR THIS AFTERNOON WITH GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL THE
MAIN HAZARDS. DO NOT EXPECT ORGANIZED WIDESPREAD STRONG TO SEVERE
STORMS WITH WEAK DYNAMICS/CONVERGENCE ALONG FRONT.

TONIGHT...A FEW STORMS MAY LINGER SOUTH OF A CLARKSDALE TO FULTON
MS THROUGH 10 PM CDT...BUT OTHERWISE MUCH DRIER AND COOLER AIR
WILL MOVE INTO THE AREA FROM THE NORTH. GUIDANCE LOWS 61 TO 71
APPEARED REASONABLE. SKIES WILL CLEAR AS WELL.

MONDAY...SUNNY AND MUCH MORE COMFORTABLE CONDITIONS WILL OCCUR WITH
SURFACE DEWPOINTS FALLING INTO THE 50S. HIGHS WILL BE NEAR NORMAL
AND MAINLY IN THE LOWER 90S.

MONDAY NIGHT THROUGH THURSDAY NIGHT...DRY AND WARMING CONDITIONS
CAN BE EXPECTED. CHANCES FOR WIDESPREAD RAINFALL APPEAR VERY LOW
DURING THIS TIME FRAME. WEAK FRONTS MAY MOVE THROUGH THE AREA AT
TIMES IN A FAST MID/UPPER LEVEL NORTHWEST FLOW...BUT DEEP MOISTURE
WILL BE LACKING FOR ANY SIGNIFICANT RAINFALL. THE BIG QUESTION
WILL BE TEMPERATURES...WHICH LATEST MODELS SUGGESTED A WARMER
TREND WITH HIGHS IN THE LOWER TO MID 90S. HOWEVER...LOWS SHOULD BE
NEAR OR SLIGHTLY BELOW NORMAL WITH A DRY AIRMASS IN PLACE OVER THE
AREA...MAINLY IN THE MID TO UPPER 60S.

FRIDAY THROUGH INDEPENDENCE DAY...FORECAST CONFIDENCE APPEARS LOW
DURING THIS TIME FRAME...THOUGH LATEST MODELS SUGGEST THAT HIGHER
HUMIDITY AND RAIN CHANCES MAY RETURN TO THE AREA. AT THIS TIME...
KEPT LOW RAIN CHANCES 20 TO 30 PERCENT DURING THIS TIME FRAME.
TEMPERATURES ARE EXPECTED TO BE NEAR OR ABOVE NORMAL.

MBS

&&

.AVIATION...
18Z TAFS

FRONTAL BOUNDARY WAS ABOUT 45NM SOUTH OF KTUP AT DISCUSSION TIME.
DRIER POST FRONTAL AIR WAS LAGGING BEHIND THE FRONT...WITH LOWER 70S
DEWPOINTS AND ASSOCIATED INSTABILITY EXTENDING AS FAR NORTH AS KMKL.
THE DRY AIR WAS BEGINNING TO SPREAD INTO KMEM HOWEVER...WITH A 5
DEGREE DEWPOINT DROP MEASURED BETWEEN 16Z AND 17Z.

EVEN THOUGH THE FRONTAL BOUNDARY HAS MOVED SOUTH OF KTUP...
SUFFICIENT INSTABILITY WITH WEAK ELEVATED FORCING WILL LIKELY
RESULT IN A FEW TSRA INTO THE KTUP VICINITY THROUGH 19Z OR 20Z.
KMKL WILL LIKELY SEE LIMITED FORCING WHILE THE DRIER AIR SLOWLY
WORKS IN.

THE REMAINDER OF THE MIDSOUTH...INCLUDING THE KMEM TERMINAL...WILL
SEE VFR CONDITIONS PREVAILING THROUGH THE AFTERNOON...WITH NORTH
WINDS PREVAILING.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  96  70  92  71 /  30  10   0   0
MKL  93  62  90  62 /  30  10   0   0
JBR  91  65  93  64 /  20  10   0   0
TUP  99  68  91  65 /  50  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRITTENDEN-CROSS-
     LEE AR-PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CHESTER-FAYETTE-
     HARDEMAN-HARDIN-MCNAIRY-SHELBY.

&&
Hazardous weather outlook, Jun 28, 2:34 AM CST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
334 AM CDT SUN JUN 28 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
334 AM CDT SUN JUN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR AREAS ALONG AND SOUTH OF A
WYNNE ARKANSAS TO MEMPHIS TO SAVANNAH TENNESSEE LINE THROUGH
7 PM CDT. HEAT INDEX VALUES WILL RANGE BETWEEN 105 AND 108
DEGREES BETWEEN 11 AM AND 7 PM CDT ACROSS THE ADVISORY AREA.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
ENTIRE MIDSOUTH AND FORECAST AREA TODAY...ESPECIALLY NEAR THE
TENNESSEE RIVER BETWEEN 11 AM AND 7 PM CDT. THE MAIN HAZARDS
WILL BE DAMAGING WIND UP TO 60 MPH...HAIL UP TO THE SIZE OF
PENNIES...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES WHICH MAY CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS TODAY...
PARTICULARLY NEAR THE TENNESSEE RIVER BETWEEN 11 AM AND 7 PM CDT.

MBS

In the hours before

Special weather statement, Jun 28, 12:15 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
115 PM CDT SUN JUN 28 2009

MSZ002-013>015-281900-
MARSHALL MS-UNION MS-LAFAYETTE MS-PONTOTOC MS-
115 PM CDT SUN JUN 28 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 3 MILES SOUTHWEST OF BETHLEHEM AT 115 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

PEOPLE IN LAFAYETTE...MARSHALL...PONTOTOC AND UNION COUNTIES SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 200 PM CDT.
Special weather statement, Jun 28, 12:25 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
125 PM CDT SUN JUN 28 2009

MSZ017-281915-
ITAWAMBA MS-
125 PM CDT SUN JUN 28 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 45 TO 55 MPH WINDS
WAS LOCATED 5 MILES NORTHWEST OF MANTACHIE AT 125 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

PEOPLE IN ITAWAMBA COUNTY...INCLUDING LOCATIONS NEAR FULTON...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 215 PM CDT.
Special weather statement, Jun 28, 12:29 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
129 PM CDT SUN JUN 28 2009

MSZ016-281915-
LEE MS-
129 PM CDT SUN JUN 28 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL LEE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 45 TO 55 MPH WINDS
WAS LOCATED 9 MILES NORTH OF TUPELO AT 129 PM CDT...MOVING SOUTHEAST
AT 15 MPH.

PEOPLE IN LEE COUNTY...INCLUDING LOCATIONS NEAR TOMBIGBEE STATE
PARK...TUPELO AND VERONA...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 215 PM CDT.
Special weather statement, Jun 28, 12:57 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT SUN JUN 28 2009

MSZ014-015-281945-
UNION MS-PONTOTOC MS-
157 PM CDT SUN JUN 28 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  CENTRAL UNION COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED OVER NEW ALBANY AT 157 PM CDT...MOVING SOUTHEAST AT 15
MPH.

PEOPLE IN PONTOTOC AND UNION COUNTIES...INCLUDING LOCATIONS NEAR NEW
ALBANY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 245 PM CDT.
Special weather statement, Jun 28, 1:04 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT SUN JUN 28 2009

MSZ012-013-021-281930-
LAFAYETTE MS-PANOLA MS-YALOBUSHA MS-
204 PM CDT SUN JUN 28 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 45 TO 55 MPH WINDS
WAS LOCATED 5 MILES SOUTHWEST OF BURGESS AT 204 PM CDT...MOVING
SOUTHEAST AT 15 MPH.

PEOPLE IN LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST...OXFORD AND WATER
VALLEY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 230 PM CDT. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES ENID LAKE.
Special weather statement, Jun 28, 1:09 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT SUN JUN 28 2009

MSZ014>016-282000-
UNION MS-LEE MS-PONTOTOC MS-
209 PM CDT SUN JUN 28 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WEST CENTRAL LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN UNION COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 45 TO 55 MPH WINDS
WAS LOCATED OVER NEW ALBANY AT 208 PM CDT...MOVING SOUTHEAST AT 15
MPH.

PEOPLE IN LEE...PONTOTOC AND UNION COUNTIES...INCLUDING LOCATIONS
NEAR NEW ALBANY...PONTOTOC AND TRACE STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 300
PM CDT.

The radar

The Columbus AFB radar (KGWX), 133 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yalobusha

When
June 28, 1:50 PM CST to 1:55 PM CST
Where
Yalobusha County, 4.98 mi SW of Water Vly Muni Apt to 3.22 mi SSW of Water Vly Muni Apt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.120, -89.742

Straight line winds knocked down trees on Highway 32 just west of Highway 7 near the Sylva Rena community.

Thunderstorm Wind, Monroe

When
June 28, 2:15 PM CST to 2:20 PM CST
Where
Monroe County, 0.23 mi WSW of Lackey to 1.29 mi ESE of East Aberdeen
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.819, -88.474

Straight line winds knocked trees on Highway 25 just east of Aberdeen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184827, 184829.